Virginia, 2002

Winter Storm in Virginia, December 13, 2002

December 13, 2002 · NWS RNK · 4 events in 4 counties and zones

Freezing rain during the afternoon of the 13th resulted in ice accretions of between a quarter of an inch and a third of an inch.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Freezing rain during the afternoon of the 13th resulted in ice accretions of between a quarter of an inch and a third of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 13, 11:05 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 13, 11:05 AM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1105 AM EST FRI DEC 13 2002

HAVE HAD REPORTS OF HEAVY SNOW IN THE NC NRN MTNS IN SRN WATAUGA CO.
SNOW STICKING TO THE ROADS. APPARENTLY SOME DYNAMIC COOLING GOING ON
THERE. HAVE UPDATED ZONES FOR 1 TO 2 INCHES OF ACCUMULATION DOWN
THAT WAY- MAINLY HIGHEST ELEVATIONS.

.RNK...
NC...NONE.
VA...WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES VAZ018>020.
     HIGH WIND WARNING INTO EARLY AFTERNOON FOR VAZ015.

WV...WINTER WEATHER ADVISORY FOR THIS MORNING FOR ZONES WVZ044>045.

06
Hazardous weather outlook, Dec 13, 5:25 AM EST, 6 hours 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 AM EST FRI DEC 13 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

A BRIEF PERIOD OF LIGHT ICING IS POSSIBLE WEST OF THE BLUE RIDGE
THIS MORNING...MAINLY ON ELEVATED SURFACES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Dec 13, 10:59 AM EST, 1 hour 16 minutes before
NCZ001-002-018-VAZ015-131900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 AM EST FRI DEC 13 2002

...SOME SNOWFALL EXPECTED IN NORTHWEST NORTH CAROLINA THROUGH
MIDDAY...

TEMPERATURES ALOFT HAVE COOLED ENOUGH TO ALLOW RAIN AND SLEET TO
CHANGE TO SNOW AT THE HIGHER ELEVATIONS OF ASHE AND WATAUGA COUNTIES
IN NORTHWEST NORTH CAROLINA.  RADAR SHOWS ADDITIONAL PRECIPITATION
DEVELOPING OVER WESTERN NORTH CAROLINA AND MOVING NORTH INTO THE
MOUNTAINS.

DRIER AIR IS EXPECTED TO MOVE IN DURING THE EARLY TO MID AFTERNOON
HOURS CUTTING OFF THE WINTRY PRECIPITATION.  UNTIL THEN...HIGHER
ELEVATIONS COULD RECEIVE 1 TO 2 INCHES.  ROADWAYS IN MOST AREAS WILL
BE VERY SLICK.  USE CAUTION IF VENTURING OUT TODAY.

JDS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Carroll / Galax

When
December 13, 12:15 PM EST to 6:00 PM EST
Where
Carroll / Galax forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Winter Storm, Bedford / Bedford

When
December 13, 12:15 PM EST to 6:00 PM EST
Where
Bedford / Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Winter Storm, Floyd

When
December 13, 12:15 PM EST to 6:00 PM EST
Where
Floyd forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Winter Storm, Patrick

When
December 13, 12:15 PM EST to 6:00 PM EST
Where
Patrick forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326694, 5326695, 5326696, 5326778.